Tornadoes · United States · Minnesota · 2022

EF2 tornado, Barrett to Elbow Lake, Minnesota, May 30, 2022

From Barrett to Elbow Lake, this EF2 tornado ran 11.0 miles across Grant County on May 30, 2022, touching down at 4:15 PM CDT and reaching 400 yards wide. It killed nobody, and did $1.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 30, 2022
Touchdown
4:15 PM CDT (21:15 UTC)
Lifted
4:24 PM CDT (21:24 UTC)
On the ground
9 minutes
Path length
11.0 miles (17.7 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
Property damage
$1.0 million
County
Grant County
Touchdown point
45.960, -96.120
Lift-off point
46.056, -95.937
Record number
2205301515-01

What the Weather Service recorded

A potent low-pressure system impacted the region during the afternoon and evening hours of May 30th. A larger scale Derecho tracked from far southeastern South Dakota, through much of western through northcentral Minnesota. Widespread damage was reported from damaging winds, and tornadoes. Hail up to 1.5 inches was reported as well.

This tornado was wrapped in damaging downburst winds and rain as it rapidly tracked northeast for roughly 6 miles to around 3 SE of Elbow Lake by 419 pm CDT. Numerous wooden single and double X-Braced power poles were snapped, including a nearly 2-mile stretch of double pole structures along 240th street, as a broader downburst wind pattern developed. Numerous trees of all kinds were snapped or uprooted. Several farm buildings and grain bins were destroyed. Max winds to 120 mph, Max width to 350 yards.

This tornado was wrapped in damaging downburst winds and rain as it rapidly tracked to the northeast for about 11 miles, ending around 4.3 miles NNE of Elbow Lake by 424 pm CDT. Numerous ash, spruce, cottonwood, and willow trees were snapped or uprooted. Numerous wooden power poles were snapped Numerous farm outbuilding and steel grain bins were destroyed, with roofing and wall panels carried downwind for a mile or more. Max winds were 115 mph, with a max width to 400 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

9 minutes of warning. NWS FGF issued a tornado warning for this county at 21:06 UTC, 9 minutes before the tornado touched down, in force until 21:30 UTC.

The county was under a tornado watch, issued at 19:37 UTC and running to 23:00 UTC.

Issued (UTC)ExpiredProductOffice
05:05 UTC11:25 UTCSevere Thunderstorm WatchFGF
07:35 UTC09:00 UTCFlood WatchFGF
19:07 UTC19:45 UTCSevere Thunderstorm WarningFGF
19:37 UTC23:00 UTCTornado WatchFGF
20:50 UTC21:45 UTCSevere Thunderstorm WarningFGF
21:06 UTC21:30 UTCTornado WarningFGF
21:26 UTC21:45 UTCSevere Thunderstorm WarningFGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at May 30, 3:36 PM CDT, 39 minutes earlier.

Area forecast discussion, May 30, 3:36 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
336 PM CDT Mon May 30 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 336 PM CDT Mon May 30 2022

Convection strength and heavy rainfall potential are the primary
forecast issues for the period.

Pretty complex synoptic set up as an upper low over Nebraska
ejects northeastward. While the primary warm sector remains to our
south, there has been a bit less cloud cover in our west central
MN counties and some ML CAPE values approaching the 1000 J/kg mark
according to SPC mesoanalysis. Effective bulk shear is not as
strong as originally projected, with around 30 kts in the southern
Red River Valley, but shear should rapidly improve as the upper
low approaches in the next few hours. Hodographs over west central
MN are nicely curved and if we get some storms more firmly rooted
in the boundary layer instead of elevated we will see increased
tornado potential. Tornado watch has been issued for our west
central MN counties and should see a severe threat continue
through early evening as the upper low moves up towards Lake of
the Woods.

While there is not nearly as much instability further north and
west across our central counties, there is at some moderate
instability and Pwat values in the 1.0 to 1.5 range. Morning
convection brought up to 1 to 2 inches of rain already in some
areas, and WoFS has some pretty high probabilities of 2 inches or
more entering our southern counties. Think potential for
additional 1 to 2 inches, isolated 3 or more, is possible for
tonight and into tomorrow as at least some rainfall continues to
wrap around the upper low even as the severe threat ends. Will
continue with the flood watch, and may need to extend it to end a
bit later.

Another issue with the low pressure system is west to
northwesterly winds picking up behind the low center tonight into
Tuesday. There will be some decent cold air advection, and
pressure gradient is tight. Winds will be up into wind advisory
range in some spots across eastern ND tonight into tomorrow.
However, given expected convection and the possibility of a wake
low developing that would be more impactful than gradient wind
advisory winds, will hold off on any NPW headlines for now until
our severe threat has passed.

Tuesday will see some lingering rain, with wind and cold air
advection making for a blustery day. Temps will be well below
seasonal averages for the last day of May, but at least there will
be no threat for severe storms. Could see some clearing skies and
temps dropping near the 40 mark for Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 336 PM CDT Mon May 30 2022

Overview...

Chances for impactful weather will be low across the long term period
until the weekend. Overall, looking at below normal temperatures
generally in the 60s to low 70s across the region. By the weekend,
rain chances do look to increase, but confidence in the details of
any potential system is low at this time.

Discussion...

The upper level pattern will feature a blocking pattern over Canada.
Under this blocking pattern, ensemble guidance is in good agreement
that an upper level trough over central Canada will only gradually
drift eastward throughout the long term period. This will work to
induce west-northwesterly flow aloft over the northern Plains. This
flow pattern and generally high pressure at the surface should yield
quiet weather throughout the remainder of the week. With
northwesterly flow aloft, some weak CAA will overtake the region
with temperatures in the 60s to low 70s. By the weekend, the
blocking looks to break down on the east coast. As this occurs, most
ensemble guidance within cluster analysis indicates that the
aforementioned upper trough over central Canada will drift east-
southeastward. This may introduce increasing rain chances to the
region moving into the weekend, but will depend upon the progression
of the blocking pattern. Regardless, at this time, NBM probabilities
of 24-hour QPF exceeding 0.25" are only in the 10-20% range across
the southern FA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1251 PM CDT Mon May 30 2022

Rain continues to lift northwestward across northeastern ND, with
a mix of MVFR and VFR cigs across the area. There will be a break
in convection, but more storms will begin to move into the region
late afternoon and into the evening. Plenty of VCTS this evening,
but will keep prevailing TSRA out and just mention in tempo groups
for now as there is still some uncertainty as to how convection
will evolve. Ceilings will drop down to MVFR and then IFR in some
spots, and convection will transition to more showery activity
later in the period. Winds are southeasterly from the Red River
eastward, but will eventually shift north to northwesterly as the
system begins to move east overnight. Winds will gust above 35 kts
at KDVL and KGFK from the northwest late tonight into Tuesday
morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch until midnight CDT tonight for NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...Flood Watch until midnight CDT tonight for MNZ001>009-013>017-
     022>024-027>032-040.

SHORT TERM...JR
LONG TERM...Rick
AVIATION...JR
Hazardous weather outlook, May 30, 3:33 AM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
333 AM CDT Mon May 30 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-310845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
333 AM CDT Mon May 30 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible over the far
southern Red River Valley into adjacent areas of west central
Minnesota during the overnight and early morning hours. 1.50 inch
diameter hail and 70 mph wind gusts are the main hazards with
these storms.

The next chance for severe thunderstorms will be this afternoon
and evening, with the potential for damaging winds up to 80 mph,
hail over 2 inches in diameter, and tornadoes, possibly
significant. Localized flash flooding is also possible. This
looks to be a particularly dangerous afternoon and evening for all
modes of severe weather. People need to pay close attention to
the weather and have a way to receive warnings. Make sure to go
through your severe weather action plan, especially for people in
the lakes country of Minnesota. Have a shelter where you can go if
dangerous weather approaches. Do not wait until it is too late to
get your plan in place.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

In the hours before

Special weather statement, May 30, 2:38 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
238 PM CDT Mon May 30 2022

MNZ030-031-040-302015-
East Otter Tail MN-Grant MN-West Otter Tail MN-
238 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of western Otter Tail
and northwestern Grant Counties through 315 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dalton, or 7 miles southeast of Fergus Falls, moving north at 70 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fergus Falls, Pelican Rapids, Ottertail Lake, Lake Lida, Star Lake,
Big McDonald Lake and Underwood.

This includes Interstate 94 in Minnesota between mile markers 49 and
71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near any lakes, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Minnesota.

&&

LAT...LON 4602 9596 4603 9626 4666 9608 4656 9553
TIME...MOT...LOC 1937Z 189DEG 62KT 4619 9601

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Perroux
Local storm report, May 30, 2:53 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
253 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HEAVY RAIN       8.5 NW SANBORN          47.03N 98.35W
05/30/2022  M2.42 INCH       BARNES             ND   PUBLIC

            FROM AM STORMS.

&&
Special weather statement, May 30, 3:11 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
311 PM CDT Mon May 30 2022

MNZ027-028-030-031-302045-
West Becker MN-East Becker MN-East Otter Tail MN-West Otter Tail MN-
311 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of north central Otter
Tail and southeastern Becker Counties through 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big McDonald Lake, or 15 miles south of Detroit Lakes, moving north
at 55 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Frazee around 320 PM CDT.
  Detroit Lakes around 325 PM CDT.
  Rochert and Height Of Land Lake around 330 PM CDT.
  Richwood around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near any lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Minnesota.

&&

LAT...LON 4648 9569 4653 9590 4699 9585 4685 9535
TIME...MOT...LOC 2010Z 188DEG 49KT 4660 9577

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Perroux

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 12:00Z

9.3 hours before the tornado, 222 km from the path. May 30, 2022.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -85305, lifted condensation level 942 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -62 square meters per square second, 0 to 6 km bulk shear 18 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-85305 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Aberdeen, SD (KABR), 00:00Z

2.7 hours after it, 222 km from the path. May 31, 2022.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 202 joules per kilogram, CIN -4, lifted condensation level 652 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -2 square meters per square second, 0 to 6 km bulk shear 6 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
899 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
6 kt
0-1 km bulk shear
2 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The radar

The Aberdeen radar (KABR), 195 km away, was scanning. The volume nearest the touchdown began at 21:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:56 UTCHAIL 0.881 Nne JohnsonBig Stone, MN
19:05 UTCHAIL 111 Wnw DonnellyStevens, MN
19:10 UTCHAIL 14 Ene HermanGrant, MN
20:07 UTCHAIL 1.54 Nne JohnsonTraverse, MNTIME ESTIMATED BY RADAR.
20:20 UTCTSTM WND GST 653 Wsw GracevilleBig Stone, MN
20:22 UTCHAIL 0.255 W CollisTraverse, MNTIME ESTIMATED BY RADAR.
20:24 UTCTSTM WND GST 54GracevilleBig Stone, MNPERSONAL WEATHER STATION.
20:25 UTCHAIL 0.886 Wsw DumontTraverse, MNTIME ESTIMATED BY RADAR.
20:55 UTCTSTM WND DMG5 N ChokioStevens, MNSEVERAL TREES DOWN. TIME ESTIMATED BY RADAR.
20:56 UTCTSTM WND GST 66MorrisStevens, MNREPORTED AT MORRIS AIRPORT.
21:00 UTCTSTM WND DMG3 Nw DonnellyStevens, MNSPRUCE TREE 28 INCHES IN DIAMETER DOWN. REPORTED VIA TWITTER. TIME ESTIMATED BY RADAR.
21:01 UTCTSTM WND DMGMorrisStevens, MNSHED ROLLED AND DESTROYED. VIDEO ON FACEBOOK. TIME ESTIMATED FROM RADAR.
21:05 UTCTSTM WND GST 534 Wsw HermanGrant, MNWINDS SUSTAINED AT 39 MPH AND GUSTING TO 53 MPH MEASURED AT MNDOT RWIS MN027.
21:06 UTCTSTM WND DMG4 Se HermanGrant, MNNUMEROUS LARGE COTTONWOOD, ASH, AND SPRUCE TREES SNAPPED OR UPROOTED AROUND NIEMACKI LAKE PARK. WIND GUSTS FROM 60 TO 80 MPH AFFECTED MUCH OF MACSVILLE TOWNSHIP THROUGH 411 PM CDT.
21:10 UTCTORNADO3 W StarbuckPope, MNSPOTTER SAW A RAIN-WRAPPED TORNADO ON THE GROUND. TREES ARE DOWN AND A PICKUP TRUCK TOWING A TRAILER WAS ROLLED.
21:13 UTCTSTM WND DMG4 Wsw WesternOtter Tail, MNSPRUCE TREES UPROOTED AND LARGE ASH TREE LIMBS BROKEN DOWN IN SOUTHWEST WESTERN TOWNSHIP. TIME ESTIMATED BASED ON RADAR.
21:14 UTCTORNADO 26 Wsw BarrettGrant, MNTHE TORNADO WAS WRAPPED IN DAMAGING DOWNBURST WINDS AND RAIN AS IT RAPIDLY TRACKED NE FOR ROUGHLY 6 MILES TO AROUND 3 SE ELBOW LAKE BY 419 PM CDT. NUMEROUS WOODEN SINGLE AND DOUBLE /X BRACED/ POWER POLES WERE SNAPPED, IN
21:14 UTCTORNADO6 Wsw BarrettGrant, MNPEAK WINDS ESTIMATED TO BE 120 MPH. TORNADO BEGAN 5 W OF BARRETT IN GRANT COUNTY AND LASTED FOR 5 MINUTES, WITH A PATH LENGTH OF 6 MILES. TORNADO WIDTH WAS 350 YARDS WIDE. NUMEROUS ASH, SPRUCE, COTTONWOOD, AND WILLOW TRE
21:15 UTCTORNADO 25 S WendellGrant, MNTHE TORNADO WAS WRAPPED IN DAMAGING DOWNBURST WINDS AND RAIN AS IT RAPIDLY TRACKED TO THE NE FOR ABOUT 11 MILES, ENDING AROUND 4.3 MILES NNE OF ELBOW LAKE BY 424 PM CDT. NUMEROUS ASH, SPRUCE, COTTONWOOD, AND WILLOW TREES
21:15 UTCTSTM WND DMG1 W StarbuckPope, MNCAMPER DAMAGED. REPORT RELAYED VIA LAW ENFORCEMENT.
21:15 UTCHAIL 1.56 Ssw GarfieldDouglas, MNTIME ESTIMATED BY RADAR.
21:15 UTCHAIL 1.751 W StarbuckPope, MNGOLF BALL SIZED HAIL REPORTED. RELAYED VIA LAW ENFORCEMENT.
21:15 UTCHAIL 1.75LowryPope, MNGOLF BALL SIZED HAIL REPORTED. RELAYED VIA LAW ENFORCEMENT.
21:20 UTCTSTM WND DMGBarrettGrant, MNLARGE TREES BLOWN DOWN. SHED DESTROYED.
21:20 UTCTSTM WND DMGBarrettGrant, MNLARGE TREES DOWN, SHED DESTROYED.
21:20 UTCHAIL 26 Ssw GarfieldDouglas, MNTIME ESTIMATED BY RADAR.
21:21 UTCTSTM WND GST 80Elbow LakeGrant, MNNUMEROUS LARGE ASH AND SPRUCE TREES SNAPPED OR UPROOTED AROUND TOWN. ONE OF 4 LARGE 100K BUSHEL STEEL GRAIN BINS WAS BLOWN DOWN AT THE ELBOW LAKE COOPERATIVE GRAIN ELEVATOR. WIND GUSTS LIKELY RANGED FROM 70 TO 90 MPH FOR
21:25 UTCTSTM WND GST 805 Ene Elbow LakeGrant, MNNUMEROUS LARGE ASH, PINE, AND SPRUCE TREES WERE SNAPPED OR UPROOTED AT THE TIPSINAH MOUNDS CAMPGROUND. DAMAGING DOWNBURST WINDS IMPACTED MUCH OF ERDAHL TOWNSHIP WITH WIND GUSTS FROM 70 TO 90 MPH. TWO STORAGE BUILDINGS WE
21:26 UTCTSTM WND DMG4 W AshbyGrant, MNA SEMI TRACTOR-TRAILER COMBINATION TRAVELING ON WESTBOUND I-94 WAS BLOWN OVER ONTO A VEHICLE THAT HAD PARKED ON THE SHOULDER OF THE HIGHWAY DUE TO AN APPROACHING STORM. REPORTS INDICATE THAT THREE INDIVIDUALS SUSTAINED N
21:27 UTCTSTM WND GST 75AshbyGrant, MNLARGE BRANCHES BROKEN DOWN AND TREES UPROOTED NEAR DOWNTOWN ASHBY. WIND GUSTS ESTIMATED FROM 70 TO 80 MPH.
21:28 UTCTSTM WND DMGAshbyGrant, MNLARGE BRANCHES BROKEN DOWN AND TREES UPROOTED NEAR DOWNTOWN ASHBY.
21:28 UTCTSTM WND GST 805 Sw DaltonOtter Tail, MNDETACHED GARAGE DESTROYED, HOUSE ROOFING TORN OFF,TREESSNAPPED,AND A CENTER PIVOT IRRIGATION SYSTEM FLIPPED OVER NEAR THE SOUTH SHORE OF TEN MILE LAKE. NUMEROUS LARGE ASH AND SPUCE TREES WERE ALSO SNAPPED OR UPROOTED ON
21:29 UTCTSTM WND DMG5 Sw DaltonOtter Tail, MNGARAGE DESTROYED. HOUSE ROOFING TORN OFF NEAR TEN MILE LAKE. TIME ESTIMATED BASED ON RADAR.
21:30 UTCTSTM WND DMGDaltonOtter Tail, MNLARGE TREES BLOWN DOWN FROM 3 W DALTON, THROUGH TOWN TO POINTS EAST AND NORTHEAST OF TOWN.
21:32 UTCTSTM WND DMG3 Ne DaltonOtter Tail, MNA FIFTH WHEEL DUAL-AXLE CAMPER WAS FLIPPED OVER NEAR STALKER LAKE. TIME STIMATED BASED ON RADAR.
21:32 UTCTSTM WND GST 804 Ene DaltonOtter Tail, MNA FIFTH WHEEL DUAL-AXLE CAMPER WAS FLIPPED OVER NEAR STALKER LAKE. NUMEROUS LARGE TREES WERE SNAPPED OR UPROOTED AROUND STALKER AND LONG LAKES. ONE POLE SHED HAD IS SOUTH FACING WALL BLOWN IN AND METAL PANELS BLOWN OFF.
21:33 UTCTSTM WND DMG4 Nw ElizabethOtter Tail, MNSEVERAL 4 TO 8 INCH DIAMETER BRANCHES BROKEN DOWN IS FARMSTEAD SHELTERBELTS ACROSS OSCAR TOWNSHIP. TIME ESTIMATED BASED ON RADAR.
21:34 UTCTORNADO 11 Wsw UrbankOtter Tail, MNTHE TORNADO WAS WRAPPED IN DAMAGING DOWNBURST WIND AND RAIN AS IT TRACKED RAPIDLY TO THE NNE FOR ROUHGHLY 5 MILES, ENDING ABOUT 4 N URBANK BY 438 PM CDT. NUMEROUS POPLAR, ASH, AND SPRUCE TREES WERE SNAPPED OR UPROOTED AL
21:34 UTCTORNADO1.2 Sw UrbankOtter Tail, MNPEAK WINDS ESTIMATED TO BE 90 MPH. WITH PATH LENGTH OF 5 MILES AND A PATH WIDTH OF 200 YARDS. NUMEROUS POPLAR, ASH, AND SPRUCE TREES WERE SNAPPED OR UPROOTED ALONG THE PATH. AT LEAST ONE HOUSE LOST NUMEROUS SHINGLES, WHI
21:35 UTCTSTM WND DMGDaltonOtter Tail, MNLARGE TREES BLOWN DOWN AROUND TOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2022 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of May 30, 2022

36 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 301:20 AM CDTEF1Cedar, NE3.0100
May 301:51 AM CDTEF1Minnehaha, SD0.550
May 302:05 AM CDTEF1Minnehaha, SD0.550
May 302:17 AM CDTEF1Lyon, IA1.9100
May 302:21 AM CDTEF0Lyon, IA0.560
May 302:33 AM CDTEF0Nobles, MN0.950
May 3012:29 PM CDTUnratedBon Homme, SD5.550
May 301:55 PM CDTUnratedMcCook, SD0.825
May 302:15 PM CDTUnratedBrookings, SD1.750
May 302:23 PM CDTEF1Brookings, SD0.850
May 302:30 PM CDTEF0Hamlin, SD0.710
May 302:41 PM CDTEF2Deuel, SD12.4150
May 302:46 PM CDTEF3Deuel, SD13.3100
May 302:50 PM CDTEF1Deuel, SD0.420
May 303:05 PM CDTEF1Grant, SD10.740
May 303:10 PM CDTEF1Grant, SD4.520
May 303:15 PM CDTUnratedRock, MN0.720
May 303:25 PM CDTUnratedPipestone, MN0.420
May 303:36 PM CDTEF1Big Stone, MN2.430
May 303:39 PM CDTEF1Swift, MN1.8100
May 303:40 PM CDTEF1Swift, MN18.3350
May 303:49 PM CDTEF1Swift, MN7.2100
May 304:04 PM CDTEF1Pope, MN5.4100
May 304:13 PM CDTEF1Pope, MN3.2200
May 304:14 PM CDTEF2Grant, MN6.8350$2.0 million
May 304:27 PM CDTEF2Pope, MN19.6800
May 304:34 PM CDTEF1Otter Tail, MN4.5200$50,000
May 304:58 PM CDTEF1Otter Tail, MN5.4300$150,000
May 305:00 PM CDTEF1Todd, MN15.0800
May 305:20 PM CDTEF2Wadena, MN10.5450$1.1 million
May 305:27 PM CDTEF1Wadena, MN2.5150$50,000
May 305:37 PM CDTEF1Cass, MN4.3500
May 306:12 PM CDTEF1McLeod, MN18.5400
May 306:44 PM CDTEF0Itasca, MN1.040
May 306:46 PM CDTEF1Itasca, MN2.5150
May 307:50 PM CDTEF1Pine, MN3.3300

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.